Texas, 2015

Hail in Texas, April 16 to 17, 2015

April 16 to 17, 2015 · NWS LUB · 8 events in 6 counties and zones

A slow moving upper level system near the Four-Corners region produced isolated to scattered thunderstorms on several consecutive days over the South Plains and Rolling Plains of West Texas. On the evening of the 16th many thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A slow moving upper level system near the Four-Corners region produced isolated to scattered thunderstorms on several consecutive days over the South Plains and Rolling Plains of West Texas. On the evening of the 16th many thunderstorms became severe. Most of this activity took place from mid-afternoon through mid-evening along and east of a dryline. During the overnight hours, a pacific cold front overtook the dryline and produced linear type thunderstorms. Although this second batch of storms was generally not severe, one cluster of thunderstorms did produce quarter size hail in Lubbock early on the morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 16, 1:33 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 16, 1:33 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
233 PM CDT THU APR 16 2015

.SHORT TERM...

SEVERE THUNDERSTORM CHANCES WILL CONTINUE OVERNIGHT AS DIFLUENT
SOUTHWEST UPPER LEVEL FLOW INTERACTS WITH A SURFACE TROUGH AND DRY-
LINE. EXPECTED ENERGY LEVELS IN THE 1000-2500 JOULES PER KILOGRAM
RANGE OVERNIGHT WITH ADEQUATE SHEAR MOSTLY GREATER THAN 30 KNOTS.
LOW LEVEL CONVERGENCE AXIS STRETCHING FROM THE SOUTHWEST PANHANDLE
INTO THE ROLLING PLAINS WHERE DEWPOINTS REMAIN IN THE UPPER 50S.

INITIAL TORNADO WATCH JUST TO OUR NORTH WHILE OUR AREA REMAINS QUIET
AT THE MOMENT...THOUGH CUMULUS FIELD PERCOLATING ESPECIALLY EASTERN
ZONES AND DEVELOPMENT OF CLOUD STREET FEATURES POINT TO POTENTIAL
FOR HORIZONTAL ROLLS. SHORT TERM SOLUTIONS STILL INDICATE
THUNDERSTORMS BREAKING OUT NEAR AND EAST OF THE DRY-LINE JUST EAST
OF THE I-27 AND US 87 CORRIDOR AND SHIFTING NORTHEAST FAIRLY
QUICKLY...WHILE APPROACHING DYNAMIC ENERGY WILL PUT INCREASING
UPWARDS PRESSURE TO CONVECT CLOSER TO WESTERN BORDER DURING THE
EVENING. SOLUTIONS ALSO SHOWING DEVELOPMENT OF SOME KIND OF
CONVECTIVE SYSTEM SPREADING OVER THE AREA DURING THE NIGHT...THOUGH
UNCLEAR IF EARLY OR LATE...OR SEMI-DISCREET MULTI-CELL AND
SUPERCELLS VS. MORE LINEAR STRUCTURE. A LOT REMAINS UNCERTAIN EVEN
AT THIS LATE JUNCTURE. BUT GIVEN OVERALL ENVIRONMENT FAVORING AT
LEAST MODERATE SEVERE THUNDERSTORM INDICES COMBINED WITH A KNOWN
SEVERE WEATHER PRODUCING PATTERN...IT IS BEST TO CONTINUE A HIGH
CHANCE OR LIKELY CATEGORY OF STORMS OVERNIGHT.

BY LATE TONIGHT INTO FRIDAY...OUR CURRENT BEST GUESS IS THAT
CONVECTIVE SYSTEM OR REMNANTS WILL BE SPREADING THROUGH OR AWAY FROM
EASTERN ZONES EARLY FRIDAY. UPPER LOW SHOULD WOBBLE A LITTLE FURTHER
NORTHEAST WHICH SHOULD FAVOR DRIER LOW AND MID LEVEL SOUTH-SOUTHWEST
FLOW. BETTER EXPECTATION THAT SURFACE DRY-LINE WILL BE SOMEWHERE
FROM THE EASTERN SOUTH PLAINS INTO THE ROLLING PLAINS. WE HAVE EDGED
THUNDER CHANCES SLIGHTLY LOWER FOR CENTRAL AND WESTERN ZONES
FRIDAY...WITH BEST CHANCE AND STILL PERHAPS STRONG OR SEVERE THUNDER
THREAT THROUGH OUR EASTERN BORDER COUNTIES. RMCQUEEN

.LONG TERM...
NO MAJOR CHANGES IN THIS EXTENDED FCST DUE TO IMPENDING SEVERE
CONVECTION. OVERALL PATTERN FROM FRI NIGHT THROUGH NEXT WED WILL BE
CHARACTERIZED BY VARYING DEGREES OF CYCLONIC FLOW ALOFT. INITIAL
STACKED LOW OVER THE FOUR CORNERS WILL CRAWL EAST-NORTHEAST THROUGH
THE WEEKEND AND SPREAD STRONGER SW FLOW AND DRIER AIR THROUGH THE
REGION BEFORE A MODEST CANADIAN FRONT ARRIVES SAT NIGHT/EARLY SUN.
MEAN AFTERNOON DRYLINE POSITION SHOULD RESIDE EAST OF THE AREA THIS
WEEKEND...SO POPS REMAIN NEXT TO NIL. BEHIND THE LOW...CYCLONIC NW
FLOW BY MON-TUE ALONG WITH ANOTHER WEAK FRONT IN THE AREA MAY FOSTER
THE NEXT LOW-END PRECIP CHANCES UNTIL A MORE BONA FIDE PRECIP
PATTERN UNFOLDS BY MID-TO-LATE WEEK AS WINDS ALOFT BACK SWLY IN
ADVANCE OF ANOTHER SLOW MOVING SOUTHERN STREAM LOW. MAX AND MIN
TEMPS LOOK TO STAY WITHIN 5 OR SO DEGREES OF CLIMO THROUGH THE
PERIOD.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/93
Hazardous weather outlook, Apr 16, 10:35 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 AM CDT THU APR 16 2015

TXZ021>044-171645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1135 AM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TWO INCHES IN DIAMETER...DAMAGING WIND
GUSTS...LOCALLY HEAVY RAINFALL...AND ISOLATED TORNADOES. THE
TORNADO THREAT WILL BE HIGHEST TO THE NORTH AND EAST OF A LINE
FROM TULIA...TO PLAINVIEW...TO FLOYDADA...TO PADUCAH.
TONIGHT...ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE FAR
SOUTHERN TEXAS PANHANDLE AND WESTERN SOUTH PLAINS. ANY STORMS THAT
DEVELOP WILL BRING THE THREAT OF SEVERE WEATHER...INCLUDING
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON
AND EVENING...MAINLY ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE AND
ROLLING PLAINS. THEREAFTER...THE THREAT OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Apr 16, 2:27 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT THU APR 16 2015

TXZ043-162045-
KENT TX-
327 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENT COUNTY UNTIL
345 PM CDT...

AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF HUDD...OR 19 MILES NORTHEAST OF SNYDER...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAIREMONT.

LAT...LON 3297 10092 3328 10073 3316 10052 3308 10052
      3296 10064
TIME...MOT...LOC 2026Z 214DEG 32KT 3298 10079
Special weather statement, Apr 16, 2:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT THU APR 16 2015

TXZ043-162100-
KENT TX-
345 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KENT COUNTY UNTIL 400 PM
CDT...

AT 345 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLAIREMONT...OR 17 MILES SOUTHWEST OF JAYTON...MOVING NORTH AT 35
MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JAYTON AND CLAIREMONT.

LAT...LON 3339 10086 3333 10052 3296 10070 3297 10096
TIME...MOT...LOC 2045Z 199DEG 29KT 3308 10080
Special weather statement, Apr 16, 3:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
403 PM CDT THU APR 16 2015

TXZ036-037-043-162115-
DICKENS TX-CROSBY TX-KENT TX-
403 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROSBY...CENTRAL
KENT AND SOUTHERN DICKENS COUNTIES UNTIL 415 PM CDT...

AT 401 PM CDT...DOPPLER RADAR WAS TRACKING A COUPLE STRONG
THUNDERSTORMS FROM 7 MILES SOUTH OF SPUR TO 10 MILES
SOUTHWEST OF CLAIREMONT...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPUR...GIRARD AND CLAIREMONT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3305 10072 3306 10096 3353 10104 3351 10052
TIME...MOT...LOC 2101Z 185DEG 22KT 3317 10080

The radar

The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Dickens

When
April 16, 3:45 PM CST
Where
Dickens County, 10 mi NW of Spur to Dickens
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.582, -100.973

Law enforcement and the public reported hail up to the size of golf balls in and to the west of Dickens.

Hail, Dickens

When
April 16, 3:50 PM CST
Where
Dickens County, 3 mi N of Dickens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.663, -100.830

Hail, Motley

When
April 16, 4:24 PM CST to 4:35 PM CST
Where
Motley County, Matador
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.020, -100.820

Both the emergency manager for Motley County and Matador fire department reported hail to the size of golf balls in the city of Matador.

Hail, Lynn

When
April 16, 6:55 PM CST
Where
Lynn County, Odonnell
Measured
1.75 in hail
Reported by
Public
Coordinates
32.970, -101.830

A citizen reported hail to the size of golf balls in O'Donnell.

Hail, Lynn

When
April 16, 7:17 PM CST
Where
Lynn County, Tahoka
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.180, -101.780

A trained spotter reported hail up to the size of ping pong balls in Tahoka.

Hail, Kent

When
April 16, 8:15 PM CST
Where
Kent County, Jayton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.250, -100.580

The Sheriff's office in Kent County reported hail up to the size of quarters in Jayton.

Hail, Lubbock

When
April 16, 11:52 PM CST
Where
Lubbock County, 3.03 mi WNW of Lubbock Airpark
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.493, -101.870

Local media reported hail up to the size of quarters near 98th and University Avenue in Lubbock.

Hail, Stonewall

When
April 17, 9:39 AM CST
Where
Stonewall County, 1 mi N of Peacock
Measured
0.88 in hail
Reported by
Unknown
Coordinates
33.194, -100.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560824, 560825, 560826, 560827, 560828, 560829, 560830, 560823.